Amitriptyline withdrawal

Hi, I am new here but would like some advise from anyone coming off amitriptyline. I have been taking 10mg for nearly 4 months but it was making me feel worse, so dreadfully tired and weary. Last week I decided to stop, felt heaps better for a few days then the withdrawal symptoms began. I could not eat anything for a couple of days as I was so sickly also dizziness and bad headache. It is now a week since I stopped and not feeling much better although can manage to eat a little. Wondering if I should maybe go back on half a tablet or is it too late to wean off now. Would be so grateful for your help.

20 Replies

oldestnewest
  • Hello Suzyque and a warm welcome to our friendly fibro forum where you can find advice, support, help and understanding.

    Have you seen our Mother Site fmauk.org ? Here you will find a wealtth of information including guides and links.

    Coming off of any medication can be tricky and is best done slowly and usually with your doctor's guidance. You may find that taking half a tablet daily for a week and then on alternate days may help with the withdrawal symptoms.

    I suggest you see your GP if your fibro symptoms have worsened without the amitriptyline as he may be able to suggest something else for you.

    Unfortunately there is no one magic pill that suits everyone, we are all different and what one person finds helpful, another may not.

    Hope this helps you and looking forward to seeing you around the forum.

    Kay

  • Hello Kay, thank you so much for your reply and warm welcome, much appreciated. I will have a look at the other site you mentioned. Think I might take half an Amitriptyline tonight to see if I can at least halve the awful withdrawal nightmare I am experiencing. Many thanks again! Warm wishes Sue

  • Hi Suzyque

    Welcome to the forum :)

    Would you mind me asking you what time of day you were taking your Amitryptyline? It needs to be taken around 6pm so that you don't get that groggy feeling the next day.

    Did you just stop taking the Amitryptyline or did you wean yourself slowly off it?

    If you just stopped taking it, it could well be that is why you are having all of these withdrawal symptoms.

    Have you informed your GP that you have stopped taking it?

    All medications should be started slowly and raised over a period of time, but the opposite should be done when coming of any medication.

    Once again a very warm welcome to the forum.

    I hope some of this helps.

    Lu x

    Administrator

  • Hello Lu, many thanks for your warm welcome and reply. I took the 10mg dose at bedtime as advised by my doctor. If I had found this site before last Tuesday I would definitely have weaned off slowly however now a week on maybe too late. Still feeling sickly dizzy and bad headache. Went to doctor yesterday waited nearly 3 hours as it would have been 3 weeks before I could get an appointment! Locum doctor wasn't any help. The surgery has introduced this system which I feel is unacceptable. I might call our local pharmacy to see if it is worth going back on half a tablet. Many thanks again for your reply Warm wishes Sue x

  • Hi Sue

    I think it is a great idea for you to call your local Pharmacist and see what they advise.

    My GP specifically told me to take the Amitryptyline at least 12 hours before I needed to get up the next day.

    It does make a huge difference when you take it early.

    Weaning off medications is absolutely essential. Trust me you're not the first person to make this mistake :)

    Please do let us know how you get on.

    Lu xx

  • Many thanks Lu will be in touch!

    Sue xx

  • Bluemermaid3,

    Hi there I didn't know about the anatriptalin being taken at 6pm I've always took mine 75mg at 11.do u think mine is to late then? Many thanks.

  • Hi Buma

    My GP has always said that Amitryptyline should be taken at least 12 hours before you need to get up the next day.

    I find that it does stop that groggy feeling that you can get if you take it any later than 6pm.

    I think most GP's say to take it at bedtime as it does have antidpressant properties when taken at a certain doseage.

    It's worth trying and see how you get on with taking it earlier?

    Please would you let me know how you get on?

    Lu xx

  • Thanks for ur reply BlueMermaid3.The doctor told me 2hrs before bed, Iwill try that and let u know in a few days😀

  • Please call me Lu ☺

    Yes give it a try and see how you get on.

    Lu xx

  • Hi there and a very warm welcome to the group. You could ring and have a word with your surgery nurse or even the chemist about withdrawal.

    My own opinion is you were on it for such a short time that stopping it with out tapering off first should mean it will be out of your system faster. As you have not taken it for a week I really cant think there would be much medication left in your system if any at all. So starting to take it again would not make a lot of sense to me.

    But if you feel unsure speak to the pharmacists. They understand pills abd their acttions better than the doctors. It is what they are trained in. Good luck and please try not to worry.

    Mo

  • Hello Mo, many thanks for your reply and warm welcome too. I am thinking like yourself that with the low dose and short term it should be out of my system. I will call my pharmacist as O don't feel it would help going back on a half dose. I'm not a very patient person so maybe I should wait a little while longer to see how O feel by maybe this weekend. Many thanks again for your help it is much appreciated. Warm wishes Sue

  • It sounds good to me. Please let us know how you get on.

    Mo

  • Hello Suzyque, I personally wouldn't go back to the amitrip now after a week or you,ll go thru the same scenario again! stick with it and take whatever you normally take for headaches. All drugs that are prescribed to meddle inside our heads have a withdrawal, don't go back move forward. See your g.p for something else, could you say what you,ve tried already? that is pills and alternative therapies?

  • Hello caz-54, I agree with you that it is best to continue as I am and hopefully will be on the mend soon. Yes, need to look forward not backwards! Makes me feel more determined to keep off this medication. I have only taken paracetamol as anything stronger doesn't suit me. Many thanks for your reply and helpful remarks. Warm wishes Sue

  • Hi Suzyque

    I sincerely hope that you are feeling as well as you possibly can be today? Welcome to the forum and it is wonderful to make your acquaintance. I just wanted to say that you are almost certainly NOT suffering from withdrawals symptoms as this would indicate addiction. What you are more than likely enduring is Antidepressant Discontinuation Syndrome. I have pasted an NHS excerpt below:

    STOPPING ANTIDEPRESSANTS - THE ANTIDEPRESSANT DISCONTINUATION SYNDROME

    Discontinuation symptoms may occur after stopping many drugs including antidepressants. ‘Discontinuation syndrome’ is the preferred term since ‘withdrawal syndrome’ implies addiction. Symptoms can often be explained in terms of receptor rebound - e.g. an antidepressant with potent anticholinergic side effects may cause diarrhoea, headache, nausea, vomiting, and restlessness on discontinuation. Discontinuation symptoms may be entirely new or similar to the original presentation of illness, and are experienced by a third or more of patients.

    Onset is usually within 5 days (generally 24-72 hours) of stopping the antidepressant, occasionally whilst tapering a dose or even after a single missed dose of short half-life antidepressants such as paroxetine or venlafaxine. Usually these effects are mild and self-limiting, lasting for 7-14 days, but can sometimes be prolonged and quite severe.

    If this persists or gets any worse I would talk to your GP about this. I want to sincerely wish you all the best of luck and please take care of yourself my friend.

    All my hopes and dreams for you

    Ken

  • Hello Ken

    Thank you so much for your extremely helpful response to my cry for help. Your comments and information have helped me tremendously to understand my situation at present and given me confidence that I will eventually recover and feel myself again.

    Yesterday I came across Healthunlocked just by chance so thought I would post my first plea for help. I could not believe how many lovely people responded in fact it was overwhelming how much support and helpful advice they gave me plus an extremely warm welcome to the forum.

    It has been such a rewarding experience and hopefully I will have the chance to give support myself on the forum.

    Thank you once again and my warmest wishes to you and this wonderful forum.

    Sue

  • Good luck my friend

  • I came off them once before cold turkey and had terrible sweats dizzy nausea shakes for about 2 days then was fine and I was taking 50mg they say you should cut them down maybe 1 every 2nd day then every 3rd day etc I am back on them as you do get used to them and you don't get the tiredness anywhere near as bad hope this helps Mari a x

  • Hi Maria, thank you for your message it's so helpful to hear from someone who has been there feeling as I do. Hoping to be on the way up very soon, have to say that all the friendly help and support on this forum is amazing! I was quite silly to just stop talking them however now I must just be patient and hopefully will be myself very soon.

    Warm wishes to you and thanks again!

    Sue xx

You may also like...